Alert archive / Montana / Red Flag Warnings in 2013

Red Flag Warning 3, NWS Great Falls, MT

August 18, 20139 counties in Montana

NWS Great Falls, MT issued this red flag warning at Aug 18, 2013, 3:57 PM MDT for 9 counties in Montana. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 18, 2013, 3:57 PM MDT (21:57 UTC)
Expired
Aug 18, 2013, 8:54 PM MDT
In force
5 hr
Issued by
NWS Great Falls, MT

Counties Broadwater County, MT, Cascade County, MT, Chouteau County, MT, Fergus County, MT, Gallatin County, MT, Jefferson County, MT, Judith Basin County, MT, Lewis and Clark County, MT, Meagher County, MT

The radar

The Great Falls radar (KTFX), 78 km from the middle of the area, began a volume at 22:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 10.0 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2013-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 31 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2013-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 70 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
31 J/kg
Mixed-layer CIN
-144 J/kg
Mixed-layer LCL
2376 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
70 m²/s²
0-3 km storm-relative helicity
133 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

671 
WWUS85 KTFX 182157
RFWTFX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREAT FALLS MT
357 PM MDT SUN AUG 18 2013

...RED FLAG WARNING IS IN EFFECT FOR THIS AFTERNOON AND EARLY THIS
EVENING FOR GUSTY WINDS AND LOW HUMIDITIES FOR PORTIONS OF NORTH CENTRAL
AND SOUTHWEST MONTANA...


MTZ115-117-118-190300-
/O.NEW.KTFX.FW.W.0003.130818T2157Z-130819T0300Z/
CHOUTEAU AND FERGUS COUNTIES-
CENTRAL AND EASTERN LEWIS AND CLARK NATIONAL FOREST AREAS-
HELENA AND TOWNSEND RANGER DISTRICTS OF THE HELENA NATIONAL
FOREST-
357 PM MDT SUN AUG 18 2013

...RED FLAG WARNING IN EFFECT UNTIL 9 PM MDT THIS EVENING FOR
GUSTY WINDS AND LOW HUMIDITIES FOR PORTIONS OF NORTH CENTRAL AND
SOUTHWEST MONTANA...

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A RED FLAG
WARNING FOR GUSTY WINDS AND LOW HUMIDITIES FOR FIRE ZONES
115...117 AND 118...WHICH IS IN EFFECT UNTIL 9 PM MDT THIS EVENING.

* AFFECTED AREA...FIRE WEATHER ZONES 115...117 AND 118.

* WINDS...WEST 10 TO 15 MPH WITH GUSTS UP TO 25 MPH.

* RELATIVE HUMIDITY...AS LOW AS 10 TO 15 PERCENT.

* TEMPERATURES...MID 80S TO NEAR 90.

* IMPACTS...THE COMBINATION OF VERY WARM TEMPERATURES...LOW
  RELATIVE HUMIDITY AND GUSTY WINDS WILL CREATE CRITICAL FIRE
  WEATHER CONDITIONS THIS AFTERNOON AND EVENING IN AREAS WHERE FUELS
  ARE RECEPTIVE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THESE
AREAS OF THIS RED FLAG WARNING.

&&

$$

HTTP://WEATHER.GOV/GREATFALLS
1 follow-up statement
391 
WWUS85 KTFX 190254
RFWTFX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREAT FALLS MT
854 PM MDT SUN AUG 18 2013

MTZ115-117-118-190400-
/O.CAN.KTFX.FW.W.0003.000000T0000Z-130819T0300Z/
CHOUTEAU AND FERGUS COUNTIES-
CENTRAL AND EASTERN LEWIS AND CLARK NATIONAL FOREST AREAS-
HELENA AND TOWNSEND RANGER DISTRICTS OF THE HELENA NATIONAL
FOREST-
854 PM MDT SUN AUG 18 2013

...RED FLAG WARNING IS CANCELLED FOR FIRE ZONES 115...117 AND 118
IN NORTH CENTRAL AND SOUTHWEST MONTANA...

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS CANCELLED THE RED
FLAG WARNING.

WINDS HAVE DECREASED AND RELATIVE HUMIDITIES ARE BEGINNING TO RISE
ACROSS THE REGION.

$$

HTTP://WEATHER.GOV/GREATFALLS

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this red flag warning went out at Aug 18, 2:41 PM MDT, 1 hour 16 minutes earlier.

Area forecast discussion, Aug 18, 2:41 PM MDT, 1 hour 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
241 PM MDT Sun Aug 18 2013

.DISCUSSION...
Tonight through Tuesday...Quasi-zonal flow has developed across
central Montana as the shortwave trough which brought convection
over central MT earlier today continues to migrate eastward into
the Dakotas. A closed low continues to be positioned off the coast
of California with guidance indicating this feature to remain
nearly stationary through the first part of the week. Foltz

Tuesday night through Sunday...A weak shortwave will cross central
Montana Tuesday night and, coupled with moisture increasing over
Southwest Montana, shower and thunderstorm activity should
continue well into the evening in this area. An upper level high
pressure ridge will build again Wednesday although moisture ahead
of a low pressure center over northern California will continue to
move across Southwest Montana. The ridge will move east of the
zones Thursday, the flow aloft will switch to the southwest, and
afternoon instability will spread across the region. Greatest
instabilities should be across Southwest Montana northeast across
Blaine county. The airmass will continue to be unstable Friday
afternoon and evening as heights aloft continue to lower ahead of
a broad low pressure trof spreading over the Eastern Pacific and
West Coast. This pattern will continue through Sunday with
afternoon instability, showers, and thunderstorms developing each
afternoon. Zelzer

&&

.AVIATION...
UPDATED 1830Z.
High pressure aloft will keep the airmass dry and generally
stable. Surface winds becoming breezy after 18z but weaken again by
early evening. VFR conditions prevail through the next 24 hours.

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  55  92  55  89 /   0   0   0  10
CTB  52  86  52  83 /   0   0  10  10
HLN  57  92  57  90 /   0   0   0  10
BZN  50  91  50  90 /  10   0  10  10
WEY  38  84  39  81 /  10   0  10  20
DLN  50  89  51  87 /  10   0  10  10
HVR  56  90  56  86 /   0   0   0  10
LWT  54  88  53  85 /   0   0  10  10

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

weather.gov/greatfalls
Hazardous weather outlook, Aug 18, 5:05 AM MDT, 10 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
505 AM MDT SUN AUG 18 2013

MTZ008>015-044>055-191115-
BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-
CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-
TOOLE-LIBERTY-EASTERN PONDERA-BLAINE-
SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-JUDITH BASIN-FERGUS-
JEFFERSON-BROADWATER-MEAGHER-GALLATIN-
505 AM MDT SUN AUG 18 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 4:41 AM MDTSpecial Weather StatementTFXFergus49 min

Nearby

Red Flag Warnings in Montana, 2013Every red flag warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.